Wildfire, Texas
- When
- June 11, 2:40 PM CST to June 12, 1:00 AM CST
- Where
- Texas forecast zone
- Property damage
- $180,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
S. Highway 64.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A large wildfire began around 1440 CST about eleven miles northwest of Guymon in Texas County...or about two miles north of U.S. Highway 64. The wildfire quickly spread from southwest to northeast on southwesterly winds of twenty to thirty miles an hour with gusts greater than forty miles an hour. The wildfire was aided by extremely dry conditions...hot temperatures...low relative humidities...and rough terrain. The wildfire spread from County Road O and Mile 22...about three miles north of U.S. Highway 64...with five to six foot flame lengths. A cold front pushed the wildfire due south between Mile 22 and Mile 25. Four homes north of U.S. Highway 64 were evacuated and several structures were threatened...however no injuries were reported. A few head of cattle were killed and multiple power lines along with twenty-five miles of barbed wire fencing were destroyed. The wildfire burned approximately fifty-two hundred acres. The flame lengths at one point were reported to be twenty to thirty feet and the wildfire was one to two miles wide. A total of ten different fire departments out of Oklahoma...Texas and Kansas responded to the wildfire. The cause of the wildfire was determined to be the result of downed power lines from an oilfield chemical truck which struck a power pole guide-wire. The wildfire was contained at 0100 CST on June 12...although units arrived back on the scene at 0645 CST until 1100 CST to control hot spots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 11, 2:26 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
326 PM CDT WED JUN 11 2008
.DISCUSSION...
MAIN CONCERN FOR THIS FORECAST PACKAGE CENTERS ON THE SHORT TERM.
LARGE UPPER TROUGH OVER THE NORTHERN ROCKIES WILL PUSH INTO THE
NORTHERN PLAINS BY THU EVENING. A LEAD S/WV TROUGH WILL ROTATE
AROUND THE BASE OF THE TROUGH AND WILL EJECT INTO THE CENTRAL PLAINS
TONIGHT. MODELS HAVE BEEN FAIRLY CONSISTENT WITH FROPA ARRIVING
EARLY THU...STALLING ACROSS THE SOUTHERN TEXAS PANHANDLE...THEN
LIFTING BACK THU NIGHT. MEANWHILE FOR TONIGHT...GUSTY SOUTHWEST
WINDS HAVE BEEN NEAR ADVISORY CRITERIA ACROSS THE CWA THIS
AFTERNOON. THE 12Z KAMA SOUNDING SHOWS 45 KT WINDS AROUND 3600 FT AND
WITH GOOD DIURNAL MIXING POSSIBLY TAPPING INTO THE STRONGER WINDS
ALOFT...WILL LET WIND ADVISORY RIDE THIS EVENING. PRESSURE GRADIENT
RELAXES TONIGHT AS SURFACE TROUGH PUSHES EAST OF THE PANHANDLES.
THINK CONVECTIVE CHANCES ARE PRETTY NIL DESPITE THE FAR NORTHEAST
CORNER OF THE CWA BEING UNDER A SLIGHT RISK PER SWODY1 AS WARM
MID LEVEL TEMPS WILL KEEP THE AREA PRETTY WELL CAPPED. HOWEVER WENT
WITH CONTINUITY IN THE FORECAST AND KEPT THE SLIGHT CHANCE POPS ALONG
THE FAR EASTERN PORTION OF THE PANHANDLES AS CONVERGENCE ALONG THE
TRIPLE POINT NEAR THE OKLAHOMA PANHANDLE MAY BE ENOUGH TO TRIGGER
ISOLATED TSRA. STORMS CAN BECOME SEVERE DUE TO STRONG INSTABILITY IN
THE WARM SECTOR WITH SBCAPES AROUND 1500-2000 J/KG AND GOOD BULK
SHEAR VALUES NEAR THE FRONT.
CONVECTIVE CHANCES ARE UNCLEAR THU WITH FRONTAL BOUNDARY STALLED
ACROSS THE SOUTHERN TEXAS PANHANDLE. SCATTERED TSRA LIKELY TO
FIRE UP ALONG THE FRONT...ALTHOUGH WARM MID LEVEL TEMPS WILL AGAIN
LIMIT CONVECTIVE COVERAGE EVEN IN THE POST FRONTAL AIRMASS. IN
ADDITION THE BEST FORCING FOR ASCENT WILL BE FARTHER NORTH IN
JUXTAPOSITION OF ENTRANCE REGION OF A 120 KT JET STREAK ROUNDING THE
BASE OF THE TROUGH IN THE CENTRAL PLAINS. MADE NO SIGNIFICANT CHANGES
TO POPS THIS TIME FRAME AS DRYLINE MIXES FURTHER EAST AND INTERACTS
WITH AN UNSTABLE AND MOIST AIRMASS FURTHER EAST.
LARGE SPRAWLED MID/UPPER RIDGE OVER SOUTHERN TEXAS WILL RETROGRADE
OVER THE DESERT SOUTHWEST FRI AND WILL BE PARKED THERE OVER THE
WEEKEND AND INTO NEXT WEEK. FLOW ALOFT WILL TRANSITION TO THE NORTHWEST
AS UPPER TROUGH HEADS OFF TOWARD THE WATER LOGGED GREAT LAKES REGION.
SEVERAL SPEED MAXES DROP ACROSS THE PANHANDLES ALTHOUGH DOWNSLOPING
SOUTHERLY FLOW AT THE SURFACE WOULD SPELL DRY AND HOT CONDITIONS FOR
THE PANHANDLES YET AGAIN. COLD FRONT PUSHES ACROSS THE PANHANDLES SUN
WITH COOLER TEMPS FOR MON. LEFT INHERITED SLIGHT CHANCE POPS IN AS
MOISTURE TRANSPORT INCREASES IN THE SOUTHEAST UPSLOPE POST FRONTAL
FLOW. MID/UPPER RIDGE AMPLIFIES BEYOND MON KEEPING NORTHWEST FLOW
ALOFT. CAN SEE PERIODIC PRECIP CHANCES WITH SEVERAL UPPER DISTURBANCES
MOVING THROUGH THE FLOW BUT FOR NOW LEFT FORECAST DRY AS IT/S TOUGH
TO PINPOINT WHERE CONVECTION CAN FORM THIS FAR OUT.
CLK
&&
.FIRE WEATHER...
RED FLAG CONDITIONS CURRENTLY BEING MET ACROSS MUCH OF THE WESTERN
PORTION OF THE PANHANDLES SO WILL LET RED FLAG WARNING RIDE THIS
EVENING. LOOKS LIKE AREA MAY SEE A BREAK IN FIRE WEATHER CONDITIONS
AS A COLD FRONT MOVES THROUGH THE PANHANDLES THU. ALTHOUGH THE
WESTERN PORTIONS OF THE PANHANDLES MAY SEE RELATIVE HUMIDITIES DROP
BELOW 15 PERCENT...WIND SPEEDS WILL REMAIN BELOW 20 MPH.
CLK
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 58 88 59 88 60 / 5 5 10 10 5
BEAVER OK 60 83 58 86 57 / 10 10 20 20 5
BOISE CITY OK 52 86 52 84 56 / 5 10 10 5 5
BORGER TX 62 89 63 86 62 / 5 5 10 10 5
BOYS RANCH TX 58 91 57 91 59 / 5 5 10 5 5
CANYON TX 59 90 57 90 59 / 5 5 10 10 5
CLARENDON TX 69 92 63 87 63 / 5 5 10 10 10
DALHART TX 54 88 54 87 56 / 5 10 10 5 5
GUYMON OK 58 85 57 85 59 / 5 10 20 10 5
HEREFORD TX 56 90 57 91 59 / 5 5 10 10 5
LIPSCOMB TX 63 82 59 83 58 / 20 10 20 20 10
PAMPA TX 63 84 61 82 62 / 5 5 10 10 10
SHAMROCK TX 71 89 65 86 63 / 20 10 20 20 10
WELLINGTON TX 72 95 68 90 66 / 20 5 20 10 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
RANDALL...SHERMAN.
OK...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
&&
03/05TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED JUN 11 2008 OKZ001>003-TXZ001>020-121100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... STRONG SOUTH TO SOUTHWEST WINDS WILL OCCUR ACROSS THE PANHANDLES TODAY. WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS NEAR 45 MPH ARE EXPECTED. THUS...A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES THROUGH MIDNIGHT TONIGHT. WARM AND DRY AIR WILL COMBINE WITH THE STRONG WINDS TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE CENTRAL TO WESTERN PANHANDLES. A RED FLAG WARNING IS IN EFFECT UNTIL 10 PM THIS EVENING FOR THE CENTRAL AND WESTERN PANHANDLES. ELEVATED FIRE WEATHER CONDITIONS WILL OCCUR ACROSS REMAINING SECTIONS OF THE PANHANDLES. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES THURSDAY NIGHT AND FRIDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AFTERNOON AND EVENING ACROSS MOST OF THE PANHANDLES. ANY STORMS THAT DEVELOP MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. COCKRELL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107099.